Alert archive / Alabama / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 373, NWS Mobile, AL

December 18, 1995Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Dec 18, 1995, 7:52 AM CST for Mobile County, Alabama. It was in force for 68 min.

The area

The counties it named.

The facts

Issued
Dec 18, 1995, 7:52 AM CST (13:52 UTC)
Expired
Dec 18, 1995, 9:00 AM CST
In force
68 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Mobile County, AL

The radar

The Mobile radar (KMOB), 4 km from the middle of the area, began a volume at 13:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 1.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1995-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1995-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 487 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
487 m²/s²
0-3 km storm-relative helicity
777 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 181352 RRA
SVRMOB
ALC097-181500-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
752 AM CST MON DEC 18 1995
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  900 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ALABAMA
 
   ...MOBILE COUNTY
 
 
 
 
AT 750 AM...NATIONAL WEATHER SERVICE RADAR IN MOBILE INDICATED A SEVERE
THUNDERSTORM NEAR GRAND BAY IN SOUTHERN MOBILE COUNTY. THIS STORM WAS
MOVING NORTH-NORTHEAST AT 20 MPH. THIS STORM WILL CROSS I-10 BY 815
AM...AND WILL AFFECT THE CITY OF MOBILE BY 830 AM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 18, 2:58 AM CST, 4 hours 54 minutes earlier.

Area forecast discussion, Dec 18, 2:58 AM CST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
250 AM CST SUN DEC 17 1995

WONT REHASH ALL THAT HAS BEEN WROTE BY SPC, NCEP, ETC BUT SUFFICE TO
SAY LOOKS LIKE SVR WX AND MORE RAIN LATER TODAY/EVENING. BY NOON 40
KNOT 850MB JET ACRS CWA INTO N AL WILL PUT AREA WELL INTO WARM SECTOR
WITH AN INCREASINGLY UNSTABLE AIR MASS. EXPECT MID AFTERNOON TO MID
EVENING TO BE BEST CHANCE FOR SVR AS LOOKS LIKE DIFFLUENT FLOW ALOFT
WILL BE GREATEST DURING THAT PERIOD AS MID LEVEL JET APPROACHES S AL.

88D SHOWS TSTMS OVR PNHDL WEAKENING AND RAIN AREA OVR MS NOT MAKING
MUCH EASTWARD PROGRESS. THREE INCHES AT NWS TONIGHT EXCEEDED FFG BUT
NO FLOODING REPORTED AGREE WITH BHM ON NEED FOR FFA FOR RAIN LATER
TODAY. THINK(HOPE) IT WILL BE ABT OVR BY 06Z TONIGHT. WILL ISSUE SPS
LATER FOR EXPECTED SVR WX.(1)74/56/59/34 46 9900 (2)72/60/62/37 50
9900    DF

In the hours before

Special weather statement, Dec 18, 5:25 AM CST, 2 hours 27 minutes before
ALZ051>064-501-FLZ001>006-506-MSZ067-075-076-078-079-181800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
525 AM CST MON DEC 18 1995

...SEVERE THUNDERSTORMS POSSIBLE LATER TODAY...

A LOW PRESSURE SYSTEM MOVING NORTHEAST ALONG THE TEXAS COAST WILL
MOVE INTO WESTERN LOUISIANA LATER TODAY. INCREASING SOUTHERLY WINDS
EAST OF THE LOW WILL SEND A WARM AND UNSTABLE AIR MASS ACROSS THE
NORTHERN GULF COAST.

THE UNSTABLE AIR IN COMBINATION WITH STRONG WINDS IN THE UPPER
ATMOSPHERE WILL CREATE THE NECESSARY INGREDIENTS FOR STRONG AND
SEVERE THUNDERSTORMS...POSSIBLY ISOLATED TORNADOES. THE THREAT OF
SEVERE WEATHER WILL ENCOMPASS SOUTHWEST ALABAMA AND SOUTHEAST
MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

THUNDERSTORMS COULD BEGIN AS EARLY AS THIS MORNING BUT THE BEST
CHANCE FOR SEVERE WEATHER WILL BE THIS AFTERNOON AND EVENING. HEAVY
RAINS ARE EXPECTED WITH THE STORMS AND A FLASH FLOOD WATCH HAS BEEN
ISSUED FOR TODAY.

STAY TUNED TO THIS STATION FOR THE LATEST IN WEATHER INFORMATION.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 7:28 PM CSTSevere Thunderstorm WarningMOBWashington62 min
Dec 17, 7:56 PM CSTSevere Thunderstorm WarningMOBMobile64 min
Dec 17, 9:37 PM CSTSevere Thunderstorm WarningMOBBaldwin, Mobile68 min
Dec 18, 8:02 AM CSTTornado WarningMOBMobile58 min
Dec 18, 8:46 AM CSTSevere Thunderstorm WarningMOBBaldwin59 min
Dec 18, 10:41 AM CSTSevere Thunderstorm WarningMOBBaldwin64 min
Dec 18, 11:19 AM CSTSevere Thunderstorm WarningMOBConecuh, Monroe56 min
Dec 18, 3:04 PM CSTSevere Thunderstorm WarningMOBClarke, Washington56 min
Dec 18, 3:27 PM CSTSevere Thunderstorm WarningMOBChoctaw63 min
Dec 18, 3:37 PM CSTSevere Thunderstorm WarningMOBMobile68 min
Dec 18, 3:43 PM CSTFlash Flood WarningMOBWashington6 hr
Dec 18, 4:01 PM CSTSevere Thunderstorm WarningMOBWilcox59 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.